Illinois, 2007

Winter Weather in Illinois, December 4 to 5, 2007

December 4 to 5, 2007 · NWS DVN · 6 events in 6 counties and zones

An Alberta Clipper storm system tracked from the Dakotas to southeast Iowa December 4-5, 2007. The path of the low spread a swath of 2 to 5 inches of snow across northeast Iowa and northwest Illinois.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An Alberta Clipper storm system tracked from the Dakotas to southeast Iowa December 4-5, 2007. The path of the low spread a swath of 2 to 5 inches of snow across northeast Iowa and northwest Illinois. A few locations in extreme northwest Illinois measured over 5 inches from this fast moving storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 4, 3:03 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 4, 3:03 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CST TUE DEC 4 2007

.SYNOPSIS...
AN ALBERTA CLIPPER WILL MOVE THROUGH THE REGION TONIGHT BRINGING
ANOTHER ROUND OF ACCUMULATING SNOW TO THE AREA. THE ACTIVE WEATHER
PATTERN WILL CONTINUE THROUGH NEXT WEEKEND WITH ANOTHER STORM SYSTEM
AFFECTING THE REGION THURSDAY INTO FRIDAY. SATURDAY THROUGH NEXT
TUESDAY THERE IS A POTENTIAL FOR SEVERAL ROUNDS OF WINTER
PRECIPITATION.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
12Z MODELS ARE UNDER ESTIMATING THE STRENGTH OF THE APPROACHING
CLIPPER SYSTEM. 18Z RUC/WRF SEEM TO BE CATCHING ON AND HAVE MADE THE
SYSTEM STRONGER. OBS SHOW A NARROW BAND OF ZR/PL WORKING ITS WAY
SOUTHEAST THROUGH IOWA AND WILL IMPACT THE AREA BETWEEN HIGHWAY 34
AND I-80 DURING THE EVENING. BASED ON DISCUSSIONS WITH DMX...
APPROACHING BAND OF FREEZING PRECIP HAS NOT REALLY CAUSED ANY
PROBLEMS. WILL HAVE FOLLOWING SHIFT WATCH THIS CLOSELY IN CASE THERE
WOULD BE A NEED FOR A HEADLINE. SNOW TO RAPIDLY BREAK OUT LATE THIS
AFTERNOON AND EVENING AS FORCING STARTS TO MAXIMIZE ACROSS THE AREA.
CURRENT ADVISORY PLACEMENT LOOKS GOOD AND WILL NOT CHANGE IT. WIND
TO INCREASE LATE TONIGHT WHICH MAY CAUSE PROBLEMS. HOWEVER...IT
WOULD APPEAR THAT THE WORST OF THE SNOW SHOULD BE OVER BEFORE THE
WINDS INCREASE.

MODELS HAVE AN INVERTED TROF IN THE PRESSURE FIELDS HOLDING OVER THE
AREA WEDNESDAY MORNING. SAID FEATURE WILL LIKELY PROLONG THE SNOW
DURING THE MORNING FOR MOST OF THE AREA. PRECIP SHOULD SHUT DOWN
FAIRLY QUICKLY DURING THE AFTERNOON. HOWEVER...FORCING DOES SHOW A
POTENTIAL FOR A FEW SNOW SHOWERS SO WILL KEEP SCHC GOING FOR MOST OF
THE AREA.           ...08...

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
THE PERIOD WILL GET OFF TO A QUIET START WITH HIGH PRESSURE DROPPING
SOUTHEAST TO THE REGION WEDNESDAY NIGHT. THE TEMP FORECAST WILL BE A
LITTLE TRICKY WITH THIS FEATURE CENTERED OVER THE CWFA AT 06Z
WEDNESDAY AND A FRESH COATING OF SNOW OVER THE NE HALF OF THE CWFA.
FOR NOW...HAVE  KEPT MIN TEMPS IN THE SINGLE DIGITS ABOVE ZERO IN
THE NORTH WITH TEENS SOUTH...THINKING THAT IDEAL RADIATIONAL COOLING
WILL BE SHORT LIVED WITH THE PROGRESSIVE NATURE OF THE SURFACE HIGH
AND THE POSSIBILITY OF HIGH CLOUDS SPREADING OVER THE AREA DURING
THE NIGHT.

A FAST MOVING S/W IN ZONAL FLOW WILL BRING ANOTHER SHOT OF PCPN TO
THE AREA THURSDAY AND THURSDAY NIGHT.  THE 12Z GFS AND ECMWF ARE IN
GOOD AGREEMENT WITH THIS FEATURE MOVING THE FORCING AND ASSOCIATED
PCPN THROUGH THE CWA BETWEEN 18Z THURSDAY AND 06Z FRIDAY...WITH THE
BULK OF THE PCPN FALLING BEFORE 00Z FRIDAY.  ISENTROPIC LIFT ON THE
290K SURFACE ALSO PEAKS THURSDAY AFTERNOON AS WELL AS THE
CONDENSATION PRESSURE DEFICITS SHOWING GREATEST SATURATION OCCURRING
PRIOR TO 00Z.  THEREFORE HAVE BUMPED POPS UP INTO THE LIKELY
CATEGORY WEST OF THE RIVER AND CONTINUED HIGH CHANCE EAST OF THE MS
AS WELL AS OVER THE ENTIRE AREA BETWEEN 00Z AND 06Z FRIDAY.  THERMAL
PROFILES SUGGEST THAT THE ATMOSPHERE WILL BE COLD ENOUGH TO SUPPORT
SNOW FOR THE ENTIRE EVENT. WENT WITH SNOWFALL AMOUNTS AROUND 2
INCHES MOST AREAS...WITH SLIGHTLY HIER AMOUNTS IN THE NORTH...ALONG
AND NORTH OF THE EXPECTED VORT TRACK.

FRIDAY THROUGH TUESDAY...THIS WILL BE A VERY ACTIVE PERIOD WITH THE
LONGER RANGE MODELS SHOWING A SPLIT FLOW DOMINATING THE WEATHER OVER
THE REGION THROUGH MUCH OF THE PERIOD. NORTHWEST FLOW OVER CENTRAL
CANADA AND THE NORTH CENTRAL U.S. WILL BE IN PLACE FRIDAY AS A
SIGNIFICANT SOUTHERN STREAM TROF MOVES INTO THE SWRN U.S. MODELS
SHOW STRONG BAROCLINICITY DEVELOPING FROM THE PLAINS INTO THE MID
MISSISSIPPI VALLEY IN RESPONSE TO THE TWO FLOW REGIMES.  ENERGY
EJECTS OUT OF THE TROF AS IT MOVES SLOWLY THROUGH THE WESTERN U.S.
THROUGH TUESDAY.  THESE PIECES OF ENERGY WILL BE ABLE TO TAP GULF
MOISTURE ADVECTING NORTH INTO THE CENTRAL U.S. AS RIDE NORTHEAST
ALONG THE BAROCLINIC ZONE.  THIS WILL RESULT IN SEVERAL ROUNDS OF
MIXED PCPN FOR THE REGION FROM THE SATURDAY INTO THE TUESDAY.  HAVE
STAYED WITH A MORE BROADBRUSH APPROACH TO THE FORECAST FOR THIS
ISSUANCE.  ALTHOUGH THERE IS A HIGHER DEGREE OF CONFIDENCE THAT
THERE WILL BE SEVERAL PERIODS OF PCPN...THERE IS A LOT OF
UNCERTAINTY AS TO WHERE THE STRONG BAROCLINIC ZONE WILL SET UP WHICH
WILL DETERMINE TEMPERATURES AND PCPN TYPE.  STARTED TO TREND TEMPS
DOWN ESPECIALLY IN THE NORTH FOR THE WEEKEND WITH THE ECMWF AND GFS
SHOWING A GOOD SURGE OF COLD AIR BEHIND A THURSDAYS COLD FRONT.
ALSO...THERE SHOULD BE A DECENT SNOW FIELD IN PLACE OVER THE
NORTHERN CWA AFTER THIS EVENINGS CLIPPER GOES THROUGH AND SNOW THAT
OCCURS WITH THURSDAYS SYSTEM.  WITH THE UNCERTAINTY IN HOW FAR SOUTH
THE LOW LEVEL COLD AIR WILL SETUP AND AS A RESULT WHERE THE
RAIN/FREEZING RAIN SNOW MIXES WILL OCCUR...HAVE GONE WITH A PRECIP
TYPE OF R/S FOR NOW IN THE SOUTH WITH MAINLY SNOW OVER THE NORTHERN
ONE HALF TO ONE THIRD.  THE ACTIVE PATTERN CONTINUES INTO EARLY NEXT
WEEK EVEN WITH HIGH PRESSURE EXPECTED TO SETTLE OVER THE AREA.  THE
UPPER TROF WILL REMAIN OVER THE WESTERN U.S. CREATING A BROAD
OVERUNNING PATTERN AS THE SURFACE HIGH SETTLES INTO THE CENTRAL
U.S.  HAVE KEPT TEMPS CLOSE TO HPC GUIDANCE AND CONTINUED CHANCE
POPS FOR A R/S MIX MONDAY AND TUESDAY. ...DLF...

.AVIATION...
CLIPPER SYSTEM HAS A RESPECTABLE NARROW BAND OF ZR/PL MOVING
SOUTHEAST ACROSS IOWA THAT MAY OR MAY NOT AFFECT KCID/KMLI IN THE
22-02Z TIME PERIOD. SNOW TO RAPIDLY BREAK OUT ACROSS THE AREA IN THE
22-00Z TIME PERIOD WITH KDBQ BEING MOST UNDER THE GUN FOR LIFR VSBYS
AND CIGS. FULLY EXPECT IFR VSBYS/CIGS FOR ALL TAF SITES WITH
POSSIBLY LIFR CONDITIONS FOR KDBQ/KCID/KMLI.        ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY UNTIL 6 AM.
IA...IAZ040>042-052>054-0065-066-068.
IL...ILZ001-002-007-009-015>018.
MO...NONE.

&&
Hazardous weather outlook, Dec 4, 4:50 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CST TUE DEC 4 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
450 AM CST TUE DEC 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM DEVELOPING OVER THE NORTHERN PLAINS WILL MOVE
ACROSS THE UPPER MIDWEST BRINGING LIGHT TO MODERATE AMOUNTS OF SNOW
LATE THIS AFTERNOON AND TONIGHT.  A SWATH OF 2 TO 5 INCHES OF SNOW
IS EXPECTED BETWEEN 3 PM THIS AFTERNOON AND 6 AM WEDNESDAY ALONG AND
NORTHEAST OF A LINE FROM VINTON IA...TO MUSCATINE IA...AND ONWARD TO
GALESBURG IL.  A RIBBON OF 1 TO 2 INCHES OF SNOW IS EXPECTED WITHIN
30 MILES SOUTHEAST OF THIS LINE.  A SNOW ADVISORY HAS BEEN ISSUED FOR
THE NORTHEAST 1/2 OF THE FORECAST AREA FROM 3 PM UNTIL 6 AM
WEDNESDAY. PLEASE SEE OUR WINTER WEATHER PRODUCTS AND PUBLIC
FORECASTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM SYSTEM WILL DEVELOP AND IMPACT THE MIDWEST BY THURSDAY
AFTERNOON AND EVENING. LATEST INDICATIONS SUGGEST THIS SYSTEM WILL
PRODUCE SNOW THAT WILL OVERSPREAD THE AREA FROM WEST-TO-EAST ON
THURSDAY. SEVERAL INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE IN
PORTIONS OF THE OUTLOOK AREA BY FRI MORNING. IT ALSO APPEARS THAT
THERE WILL BE THE POTENTIAL FOR SOME SLEET OR FREEZING RAIN TO MIX IN
WITH THE SNOW LATER THURSDAY NIGHT IN PORTIONS OF FAR SOUTHEAST
IOWA...WEST CENTRAL ILLINOIS AND EXTREME NORTHEAST MISSOURI. SINCE
THE ENERGY FOR THIS SYSTEM IS STILL OUT OVER THE PACIFIC OCEAN AND IT
HAS YET TO DEVELOP INLAND...THERE IS STILL TIME FOR THE CURRENTLY
EXPECTED PATH AND STRENGTH OF IT TO CHANGE. STAY TUNED FOR LATER
UPDATES AND FORECASTS CONCERNING THIS UPCOMING WINTER SYSTEM.

LONGER RANGE INDICATIONS ALSO SUGGEST THE THE WEATHER OVER THE
UPCOMING WEEKEND AND EARLY NEXT WEEK WILL CONTINUE TO BE UNSETTLED.
SEVERAL SYSTEMS MAY IMPACT THE AREA WITH RAIN...SNOW OR FREEZING
RAIN FROM SATURDAY THROUGH NEXT MONDAY. AT THIS TIME...IT IS STILL
UNCLEAR HOW MUCH AND WHERE OF EACH TYPE OF PRECIPITATION WILL
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  PLEASE
REPORT SNOW AMOUNTS AND ROAD CONDITIONS TO THE FORECAST OFFICE IN
THE QUAD CITIES.

NICHOLS/12

In the hours before

Special weather statement, Dec 4, 3:09 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CST TUE DEC 4 2007

IAZ051-052-063>065-067-068-076>078-087>089-098-099-ILZ015-016-
024>026-034-035-MOZ009-010-042315-
BENTON-LINN-IOWA-JOHNSON-CEDAR-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-
LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-ROCK ISLAND-
HENRY IL-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...MARENGO...
IOWA CITY...TIPTON...MUSCATINE...BETTENDORF...DAVENPORT...
SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...MOLINE...ROCK ISLAND...
KEWANEE...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
309 PM CST TUE DEC 4 2007

...A LIGHT WINTRY MIX MAY CAUSE SLIPPERY DRIVING CONDITIONS LATE
THIS AFTERNOON...

A LIGHT WINTRY MIX OF RAIN...SLEET...FREEZING RAIN AND SNOW WILL
MOVE THROUGH AREAS WEST OF THE MISSISSIPPI RIVER BY 6 PM. NORTH
OF A LINE FROM WILLIAMSBURG TO WAPPELLO...THERE WILL BE A PERIOD OF
LIGHT FREEZING RAIN...SLEET AND SNOW WHILE TO THE SOUTHWEST OF
THIS LINE THE MIX WILL BE MAINLY RAIN AND SLEET.

THIS MIXED BAG OF PRECIPITATION MAY CAUSE SOME SLIPPERY DRIVING
CONDITIONS DURING AFTERNOON COMMUTE.

MORE SNOW IS EXPECTED TO DEVELOP DURING THE EVENING...ESPECIALLY
ALONG AND NORTH OF A CEDAR RAPIDS...QUAD CITIES LINE. A SNOW
ADVISORY REMAINS IN EFFECT FOR THIS AREA TONIGHT.

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Jo Daviess

When
December 4, 4:15 PM CST to December 5, 5:00 AM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 5 inches was common across the county. A spotter measured 5.3 inches in Stockton.

Winter Weather, Carroll

When
December 4, 4:30 PM CST to December 5, 4:00 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

A trained spotter measured 3.2 inches of snow in Mount Carroll.

Winter Weather, Stephenson

When
December 4, 4:30 PM CST to December 5, 5:45 AM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to over 5 inches was common across the county. A trained spotter measured 5.5 inches of snow in Freeport, and 5.3 inches near German Valley.

Winter Weather, Whiteside

When
December 4, 6:55 PM CST to December 5, 2:15 AM CST
Where
Whiteside forecast zone
Reported by
COOP Observer
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

An observer measured 3.5 inches of snow at Coleta.

Winter Weather, Bureau

When
December 4, 7:15 PM CST to December 5, 6:15 AM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
December 4, 7:30 PM CST to December 5, 6:30 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67162, 67161, 67165, 67166, 67160, 67163.